Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS Paducah, KY

September 18, 20174 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 18, 2017, 8:50 PM CDT for 4 counties in Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 8:50 PM CDT (01:50 UTC)
Expired
Sep 18, 2017, 9:04 PM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Franklin County, IL, Jackson County, IL, Perry County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 98 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.8 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:42 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 18, 6:42 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 PM CDT Mon Sep 18 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 252 PM CDT Mon Sep 18 2017

Scattered thunderstorms developed by mid-afternoon, concentrated
in a region of strong differential heating on the southeast edge
of this morning's thickest cloudiness. A few of these storms
briefly pulsed up to strong levels, however heavy rain and gusty
winds to 30 mph have been the main hazards.

A weak 500 mb shortwave trough over the central Plains is aiding
development of convection in this moist and unstable air mass.
Short-term model guidance such as the ruc/hrrr indicate waves of
convection will persist much of the night ahead of this shortwave.
As instability wanes tonight, thunder will become more isolated.
Scattered to numerous showers will persist through the night.

On Tuesday, there will be a slow decrease in precipitation coverage
from west to east as the 500 mb shortwave passes across our
region. The models vary in the timing and location of the
shortwave energy, which is so subtle that its hard to define in
some models. Much of southern IL and southeast MO will be dry in
the afternoon.

Mainly dry weather is expected Tuesday night through Wednesday
night as a sharp 500 mb ridge develops quickly over the Lower Ohio
Valley. However, a few diurnally induced showers or storms could
develop Wednesday on the front side of the ridge. A slight chance
pop will remain in the forecast for Wednesday, mainly southeast of
a kevv to kpof line.

Temps will change little over the next couple days in the stagnant
pattern. The main driver of temp trends will be clouds and precip.
Given the gradual drying trend, highs should tick upward each day.
Highs by Wednesday will be near 90, except mid 80s where the
highest pops are forecast over the khop area. Overnight lows will
be mainly in the upper 60s to around 70.

.LONG TERM...(Thursday through Monday)
Issued at 252 PM CDT Mon Sep 18 2017

Fairly high confidence in the extended with good model agreement and
high pressure in charge.

The extended continues to advertise mainly dry conditions with high
pressure both at the surface and aloft. However there is southerly
flow in tact with plenty of moisture...especially late in the
forecast as the high starts to drift to the east. This will allow
the gulf to be open for business. The combination of above normal
temperature and plenty of available moisture will not be able to
rule out at least isolated chances of showers and storms. Especially
during the max heating of the day. The models are indicating a front
trying to work into the area by the middle of next week. Models are
in good agreement with this scenario. It is climatologically fitting
as well. Again temperatures will remain well above normal for both
highs and lows.

&&

.AVIATION...
Issued at 640 PM CDT Mon Sep 18 2017

Still maintain some MVFR visibilities with VFR ceilings associated
with convective activity in or near the WFO PAH TAF locations this
evening.

Anticipate any lingering convective activity will occur near the
TAF locations before 06z, with the development of patchy fog
between 11z-14z Tuesday. Maintain VFR conditions on Tuesday with
little direct impact, due to convection, on ceilings and
visibilities.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...Smith
Hazardous weather outlook, Sep 18, 4:09 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 AM CDT Mon Sep 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 AM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The chance of thunderstorms continues across the entire region
today, primarily during the afternoon and evening hours. Storms
will produce lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A small chance of thunderstorms lingers on Tuesday with better
chances across southwest Indiana and the Kentucky Pennyrile. Small
chances of mainly heat of the day storms are forecast primarily
for the southern half of the area Wednesday through Friday. Locally
heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 18, 7:58 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
758 PM CDT MON SEP 18 2017

ILZ084-088-190130-
Jackson IL-Union IL-
758 PM CDT MON SEP 18 2017

...SPECIAL WEATHER STATEMENT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobden, or 8 miles northwest of Jonesboro, moving northeast at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm through 820 p.m.

Locations impacted include...
Cobden, Cedar Lake Area, Makanda and Alto Pass.

LAT...LON 3765 8915 3760 8915 3760 8914 3744 8935
      3754 8949 3775 8930
TIME...MOT...LOC 0058Z 222DEG 23KT 3754 8937

CN
Special weather statement, Sep 18, 8:19 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
819 PM CDT MON SEP 18 2017

ILZ084-085-088-190145-
Jackson IL-Union IL-Williamson IL-
819 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION...
SOUTHWESTERN WILLIAMSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 845
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake Area, or near Carbondale, moving northeast at 25 mph.
The storm has increased again in intensity, and is headed for the
Carbondale area.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Carterville, De Soto, Cambria, Cedar Lake Area and
Makanda.

LAT...LON 3753 8923 3765 8939 3784 8922 3770 8902
TIME...MOT...LOC 0119Z 221DEG 22KT 3765 8929

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:28 PM CDTSpecial Weather StatementPAHLyon47 min
Sep 18, 7:58 PM CDTSpecial Weather StatementPAHUnion32 min
Sep 18, 8:19 PM CDTSpecial Weather StatementPAHJackson26 min
Sep 18, 8:25 PM CDTSevere Thunderstorm WarningPAHJackson, Williamson35 min
Sep 19, 12:43 AM CDTSevere Thunderstorm WarningPAHAlexander, Union47 min
Sep 19, 1:15 AM CDTSpecial Weather StatementPAHUnion45 min
Sep 19, 12:03 AM CDTSpecial Weather StatementPAHCape Girardeau42 min
Sep 19, 12:11 AM CDTSevere Thunderstorm WarningPAHCape Girardeau34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.